MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE064-A
Medical Device Problem Codes Unraveled Material (1664); Material Integrity Problem (2978)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/27/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra system ace 64 reperfusion catheter (ace 64) was kinked in multiple locations; the distal tip of the ace 60 was inside the hub of the ace 64.Conclusions: evaluation of the returned devices confirmed that the ace 60 was fractured.This type of damage likely occurs due to improper handling during use.If the device is forcefully retracted against resistance, damage such as this may occur.In addition, the ace 60 was kinked in multiple locations.These kinks were likely incidental and may have occurred during packaging of the device for return.Further evaluation revealed that the ace 64 had unwound coil inside the hub.The unwound coil was revealed to be the distal tip of the fractured ace 60.This damage likely occurred due to attempts to insert the ace 60 through the ace 64.By design, the ace 60 is not compatible to be inserted through an ace 64, and attempts to use the devices in this manner will likely result in damage to one or both of the devices.The ace 64 was also kinked in multiple locations along the catheter¿s shaft.These kinks were incidental and may have occurred during packaging of the device for return.All penumbra catheters are 100% visually inspected during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2016-00896.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using a penumbra system ace 60 reperfusion catheter (ace 60) and a penumbra system ace 64 reperfusion catheter (ace 64).During the procedure, the physician used the ace 60 for the first pass and after aspiration, the ace 60 was removed.After removal, the tip of the ace 60 was found to be fractured and could not be used for the second pass.The physician did not encounter any resistance, friction or difficulty while using the ace 60.An ace 64 was then opened for the procedure and it was noticed that there was an unwinding of coiled wire at the hub of the ace 64.The physician attempted to advance a penumbra system 3max reperfusion catheter (3max) through the ace 64; however, the wire was uncoiling again at the hub and subsequently, the ace 64 did not enter the patient's body.Again, the physician did not encounter any resistance or friction while attempting to advance the 3max through the ace 64.The procedure was then successfully completed using a new ace 64 and the same 3max.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5749356
Report Number3005168196-2016-00897
Device Sequence Number4251
Product Code NRY
UDI-Device Identifier00814548016207
UDI-Public00814548016207
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K152541
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/08/2018
Device Catalogue Number5MAXACE064-A
Device Lot NumberF65618
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/02/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/28/2016
Initial Report FDA Received Date06/24/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR